Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Having type A personality. Taking prozac, cymbalta. Suffering from side effects of cymbalta. Can I stop medicine immediately?

Hello, I have been on prozac for approx. 9 years. In March of this year - my PC decided (do to nueropathic pain) to put be in Cymbalta. I was taking prozac for basically a severe type A personality - that couldn t be suppressed which led to frustration and anger - which I could not control, hence depression developed. Prozac was great - but Cymbalta is not. I have experienced side effects since the start - and if I miss a dose or am just a couple hours late taking it - the feelings are horrible - too many to described. The PC said stop taking Cymbalta immediately - and no Prozac until my system is cleaned out . I asked if I could gradually stop the Cymbalta - which the pharmacist said he would glady help me do. The PC said no - stop immediately. I am scared to death of the side effects. What is your recommendation?
Asked On : Mon, 18 Jun 2012
Answers:  2 Views:  151
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
  User's Response

It is advised to gradually taper down the dose to avoid the discontinuation syndrome of Duloxetine (Cymbalta). You may talk with your PC to prescribe you specific symptomatic treatments for the various discontinuation symptoms you may experience. And once the discontinuation (withdrawal) symptoms have subsided, you can resume Prozac with your PC's review.

The guidelines suggest Cymbalta should be tapered of gradually.

Take care.
Answered: Mon, 18 Jun 2012
I find this answer helpful
Psychiatrist Dr. Jonas Sundarakumar's  Response
Hi and welcome to Healthcare Magic. Thanks for your question...

Prozac (Fluoxetine) is an anti-depressant belonging to a class called 'SSRIs'. Cymbalta (Duloxetine) is also an anti-depressant belonging to a different class called 'SNRIs'. In addition to being used for depressive and anxiety disorders, Duloxetine (Cymbalta) is also used for the treatment of neuropathy and certain central pain syndromes such as fibromyalgia.

Now, any anti-depressant which has been continuously taken for a long period of time should not be stopped abruptly as it may cause 'discontinuation symptoms'. However, if any medication has caused serious side effects, then the first step would be to stop that medication (...and you have mentioned that Cymbalta has caused you significant side effects).

The other important thing to note is that though Prozac and Cymbalta belong to different classes, their pharmacological effects are similar i.e. both medication have an effect of increasing the levels of a neuro-chemical called 'serotonin' in the brain. So, taking two medicines which have a similar pharmacological effect can compound the effect and this can sometimes cause dangerously high levels of serotonin (resulting in what is called a "serotonin syndrome") This must have been the reason why your doctor has told you not to not to take Prozac till the Cymbalta is 'cleared out' of your system. The elimination 'half-life' of Cymbalta is about 12 hours.

Please discuss with your doctor about the further management plan and when he is planning to restart you on Prozac.

All the best.

-Dr. Jonas Sundarakumar
Consultant Psychiatrist
Answered: Mon, 18 Jun 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor